North Dakota, 2005

Tornadoes and Flash Flooding in North Dakota, June 20 to 22, 2005

June 20 to 22, 2005 · NWS FGF · 29 events in 5 counties and zones

12 thunderstorm wind, 7 hail, 6 flash flood, 2 tornado, 1 lightning, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 3:00 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 3:00 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 AM CDT MON JUN 20 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED
BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A
BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING
ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN
SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING
BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO
CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES
E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE
AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR
TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA...
WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE
PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON.

FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND
AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO
PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE
EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL...
WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL
HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.
MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.

&&

NG
Hazardous weather outlook, Jun 20, 5:55 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 AM CDT MON JUN 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211141-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
655 AM CDT MON JUN 20 2005

...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO
DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON
WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 20, 1:09 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
209 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     NON-TSTM WND GST BLACKDUCK               47.73N 94.55W
06/20/2005  60 MPH           BELTRAMI           MN   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
            RAIN.

1200 AM     FLASH FLOOD      3 S KELLIHER            47.90N 94.45W
06/20/2005                   BELTRAMI           MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
            RIVER.

&&

EWENS
Special weather statement, Jun 20, 4:39 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
539 AM CDT MON JUN 20 2005

MNZ003-024-027>032-040-NDZ038>039-049-052>053-201500-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 503
IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.
Local storm report, Jun 20, 6:01 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          1 N GILBY               48.10N 97.47W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
            GILBY.

0410 PM     TORNADO          3 SE JOHNSTOWN          48.11N 97.42W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
            MOVING EAST...BRIEF TOUCHDOWN.

0619 PM     FUNNEL CLOUD     3 NW GRAND FORKS        47.95N 97.12W
06/19/2005                   GRAND FORKS        ND   OFFICIAL NWS OBS

            FUNNEL VIEWED FROM NWS OFFICE

0708 PM     TORNADO          3 NNW EUCLID            48.01N 96.66W
06/19/2005                   POLK               MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED BY DEPUTY NEAR INTERSECTION OF
            U.S. HWY 75 AND COUNTY RD 21.

1200 AM     FLASH FLOOD      3 S KELLIHER            47.90N 94.45W
06/20/2005                   BELTRAMI           MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
            RIVER.

1251 AM     NON-TSTM WND GST BLACKDUCK               47.73N 94.55W
06/20/2005  60 MPH           BELTRAMI           MN   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
            RAIN.

&&

DRIDDLE
Local storm report, Jun 20, 6:05 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 6:10 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 118 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail, 6 flash flood, 2 tornado, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Ransom

When
June 20, 6:40 AM CST
Where
Ransom County, 8 mi NW of Lisbon
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.517, -97.800

Hail, Sargent

When
June 20, 6:53 AM CST
Where
Sargent County, Gwinner
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.233, -97.650

Thunderstorm Wind, Barnes

When
June 20, 6:55 AM CST
Where
Barnes County, 2 mi SW of Litchville
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.633, -98.217

Trees were uprooted southwest of Litchville.

Thunderstorm Wind, Barnes

When
June 20, 7:07 AM CST
Where
Barnes County, Kathryn
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.733, -97.767

Trees were blown down in Kathryn. Falling trees damaged a fence and broke a window on a house.

Hail, Cass

When
June 20, 7:10 AM CST
Where
Cass County, 20 mi S of Tower City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.650, -97.667

Tornado, Ransom

When
June 20, 7:10 AM CST to 7:13 AM CST
Where
Ransom County, 3 mi NNW of Ft Ransom
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
46.550, -97.933

A metal machine shed was blown down and several trees were uprooted. Parts of the metal machine shed were twisted around trees in the yard. Two chimney tops were broken off a house, shingles were damaged, and several windows were broken. The farmstead also lost power.

Hail, Ransom

When
June 20, 7:10 AM CST
Where
Ransom County, 3 mi W of Enderlin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.617, -97.650

Hail, Barnes

When
June 20, 7:10 AM CST
Where
Barnes County, 6 mi ESE of Nome
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.650, -97.750

Tree branches were also blown down all over the farmyard.

Thunderstorm Wind, Barnes

When
June 20, 7:20 AM CST
Where
Barnes County, 6 mi SW of Valley City
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.850, -98.083

Big trees were torn up and many shingles were ripped off a roof.

Thunderstorm Wind, Barnes

When
June 20, 7:25 AM CST
Where
Barnes County, Valley City
Measured
60 kt (69 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.917, -98.000

Large branches were blown down.

Hail, Sargent

When
June 20, 7:30 AM CST
Where
Sargent County, Milnor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.250, -97.450

Nickle to quarter-sized hail covered the ground.

Flash Flood, Sargent

When
June 20, 7:30 AM CST to 1:00 PM CST
Where
Sargent County, 2 mi E of Milnor
Reported by
LAW ENFORCEMENT
Coordinates
46.250, -97.400

Watered covered highway 13 east of Milnor.

Flash Flood, Sargent

When
June 20, 7:30 AM CST to 1:00 PM CST
Where
Sargent County, Milnor
Reported by
NEWSPAPER
Coordinates
46.250, -97.450

Street flooding was reported in Milnor.

Flash Flood, Sargent

When
June 20, 7:30 AM CST to 1:00 PM CST
Where
Sargent County, Gwinner
Reported by
NEWSPAPER
Coordinates
46.233, -97.650

Street flooding was reported in Gwinner.

Thunderstorm Wind, Barnes

When
June 20, 7:45 AM CST
Where
Barnes County, Fingal
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.767, -97.850

Trees were blown down in Fingal.

Thunderstorm Wind, Cass

When
June 20, 7:55 AM CST
Where
Cass County, 2 mi S of Casselton
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.867, -97.200

Thunderstorm Wind, Ransom

When
June 20, 8:00 AM CST
Where
Ransom County, Sheldon
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
46.583, -97.483

Large trees were blown down all over town. One tree fell on a house.

Lightning, Cass

When
June 20, 8:00 AM CST
Where
Cass County, Fargo
Reported by
NEWSPAPER
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

A house near the Rose Creek Golf Course was hit by lightning. Flames were spotted coming out of the roof.

Hail, Richland

When
June 20, 8:05 AM CST
Where
Richland County, 2 mi SW of Mantador
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.150, -97.017

Thunderstorm Wind, Richland

When
June 20, 8:10 AM CST
Where
Richland County, 10 mi W of Wahpeton
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.267, -96.817

Thunderstorm Wind, Richland

When
June 20, 8:30 AM CST
Where
Richland County, Hankinson
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.067, -96.900

Trees were blown down and power lines were snapped.

Thunderstorm Wind, Richland

When
June 20, 8:32 AM CST
Where
Richland County, 1 mi W of Wahpeton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.267, -96.617

A ND DOT RWIS sensor reported a 60 mph wind gust.

Thunderstorm Wind, Richland

When
June 20, 8:33 AM CST
Where
Richland County, Wahpeton
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.267, -96.600

A tree was blown down in Wahpeton, destroying a mail box.

Thunderstorm Wind, Richland

When
June 20, 8:35 AM CST
Where
Richland County, Fairmount
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.050, -96.600

75 mph winds hit the town of Fairmount, blowing down hundreds of trees. 40 homes in town reported some sort of damage. Trees fell on power lines, knocking out power to many residences. Advertising signs at the baseball field were also blown around.

Tornado, Richland

When
June 20, 8:44 AM CST to 9:05 AM CST
Where
Richland County, 4 mi ESE of Hankinson
Rating
F1
Path length
7 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
46.050, -96.817

Intermittent tornado damage occurred in shelterbelts along this 7 mile path. Estimated peak winds were 110 mph.

Flash Flood, Ransom

When
June 20, 9:30 AM CST to 1:00 PM CST
Where
Ransom County, 8 mi SSW of Mc Leod
Reported by
GENERAL PUBLIC
Coordinates
46.300, -97.367

Water flowed over two county roads.

Flash Flood, Richland

When
June 20, 10:00 AM CST to 7:49 PM CST
Where
Richland County, Hankinson
Reported by
LAW ENFORCEMENT
Coordinates
46.067, -96.900

Two county roads were closed due to high water.

Flash Flood, Richland

When
June 20, 10:00 AM CST to 7:49 PM CST
Where
Richland County, Fairmount
Reported by
NEWSPAPER
Coordinates
46.050, -96.600

Over two inches of rain fell quickly, flooding city streets.

Flood, Richland

When
June 20, 7:50 PM CST to June 22, 1:38 PM CST
Where
Richland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.767, -103.450

Several roads and bridges were closed, mostly along the Wild Rice River from Wyndmere to Mantador to Great Bend.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460482, 5460483, 5460678, 5460586, 5460484, 5460485, 5460486, 5460487, 5460570, 5460571, 5460572, 5460573, 5460574, 5460575, 5460576, 5460577, 5460578, 5460590, 5460579, 5460580, 5460581, 5460582, 5460589, 5460587, 5460583, 5460584, 5460585, 5460588, 5460679.